Wildfire, Wind River Mountains East
- When
- August 15, 4:00 PM MST to August 31, 11:59 PM MST
- Where
- Wind River Mountains East forecast zone
- Reported by
- PARK/FOREST SERVICE
- Coordinates
- 42.904, -109.273 (the zone’s center; the record gives no point)
The Purdy Fire, located 24 miles east of Kelly in Teton County, was ignited by lightning on Friday, August 4. The fire was initially allowed to burn in an effort to benefit forest resources in the area (Wildland Fire Use incident).
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
The Purdy Fire, located 24 miles east of Kelly in Teton County, was ignited by lightning on Friday, August 4. The fire was initially allowed to burn in an effort to benefit forest resources in the area (Wildland Fire Use incident). The fire increased in size from 1300 acres on Sunday morning, August 13 to 4980 acres on Monday morning, August 14 due to dry and windy conditions. The fire grew steadily over the next several days and crossed the Continental Divide on the afternoon of Tuesday, August 15. Rapid fire growth was again experienced between Wednesday, August 23 and Friday, August 25 when the fire expanded from 11,300 acres to 18,900 acres in size. At this time, the fire began to threaten homes in the Union Pass area, approximately 21 miles west of Dubois in Fremont County. No structures were lost in the incident. Final containment was achieved on Wednesday, September 20. The fire torched 22,613 acres, approximately 12,000 acres on the Bridger-Teton National Forest and the remainder on the Shoshone National Forest. Total firefighting costs reached $10.6 million. The ending of this event is provided in the September 2006 Storm Data publication.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 15, 12:46 PM MST, 3 hours 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 146 PM MDT TUE AUG 15 2006 .SHORT TERM...TONIGHT THROUGH FRIDAY SHOWERS AND THUNDERSTORMS MOVING ACROSS THE STATE THIS AFTERNOON AS A WEAK UPPER LEVEL DISTURBANCE MOVES THROUGH THE AREA. THESE SHOWERS HAVE HELPED TO KEEP RH VALUES UP OVER THE WESTERN PART OF THE REGION AS TEMPERATURES SLOWLY WARM AND SOUTHWEST WINDS INCREASE THIS AFTERNOON. THIS DISTURBANCE WILL KEEP ISOLATED SHOWERS AND THUNDERSTORMS INTO THE NIGHT. INSTABILITY TO REMAIN OVER THE FORECAST AREA WEDNESDAY FOR CONTINUED ISOLATED SHOWERS AND THUNDERSTORMS MAINLY OVER THE NORTHERN SECTIONS OF THE STATE. LI VALUES EXPECTED IN THE -1 TO -2 C. TROUGH CONTINUES TO MOVE CLOSER TO THE STATE WEDNESDAY INTO THURSDAY. NEW MODELS SHOW FRONT TO REMAIN FURTHER NORTH AND EFFECT MOSTLY THE NORTHERN HALF OF THE STATE THURSDAY INTO THURSDAY NIGHT AS TROUGH MOVES ACROSS CENTRAL MONTANA. DRYING CONDITIONS OCCUR AFTER THIS TROUGH PASSAGE SO WILL KEEP MAINLY CLEAR SKIES AND DRY CONDITIONS THROUGH THE DAY FRIDAY...EXCEPT IN THE EARLY MORNING OVER THE NORTHERN SECTIONS AS FRONT EXITS THE FORECAST AREA. TEMPERATURES TO REMAIN FAIRLY CONSISTENT FOR THE NEXT FEW DAYS WITH LOWER 90S IN THE BASINS EAST OF THE DIVIDE AND IN THE 80S ACROSS THE WEST. WILL SEE A SLIGHT COOL DOWN FRIDAY WITH THE FRONTAL PASSAGE. .LONG TERM...FRIDAY NIGHT THROUGH TUESDAY A COOLER MORE STABLE AIRMASS PREVAILS OVER THE AREA FRIDAY BEHIND THURSDAYS TROUGH PASSAGE WITH MOST HIGHS IN THE UPPER 70S TO MID 80S ACROSS THE LOWER ELEVATIONS. LARGE-SCALE PATTERN ADVERTISED AFTERWARDS OVER THE WEEKEND CONSISTS OF MEAN UPPER HIGH POSITION NEAR TEXARKANA WITH TROUGHINESS OFF THE WEST COAST. THIS PATTERN WILL KEEP A SOUTHWEST FLOW OVER THE AREA WITH SOME MONSOONAL MOISTURE AND A FEW LATE DAY THUNDERSTORMS RETURNING ACROSS THE SOUTH AND NEAR THE LARAMIE RANGE. GFS EXPANDS RIDGE OVER THE ROCKIES EARLY NEXT WEEK WHILE THE ECMWF KEEPS A FLATTER FLOW. OVERALL FORECAST CALLS FOR A RETURN TO WARMER TEMPERATURES AFTER FRIDAY...SLIGHTLY ABOVE SEASONAL NORMALS...WITH LOW PROBABILITIES OF THUNDERSTORMS CONFINED MAINLY ALONG AND SOUTH OF A ROCK SPRINGS TO CASPER LINE. && RIW WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...22 LONG TERM...AEM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 500 AM MDT TUE AUG 15 2006 WYZ001>020-022>030-161100- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 500 AM MDT TUE AUG 15 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH WESTERN AND SOUTHERN WYOMING THIS MORNING...AND CONTINUE ACROSS NORTHERN WYOMING THIS AFTERNOON. THE PRIMARY HAZARDS WILL INCLUDE BRIEF HEAVY RAIN...WINDS GUSTS TO 45 MPH...AND DANGEROUS CLOUD TO GROUND LIGHTNING. PERSONS IN THESE AREAS SHOULD TAKE PRECAUTIONS WHEN ENJOYING OUTDOOR ACTIVITIES. A MUCH DRIER AIR MASS WILL PUSH INTO SOUTHWEST WYOMING THIS AFTERNOON AND EVENING. RELATIVE HUMIDITIES WILL TUMBLE INTO THE LOW TEENS AND WILL COMBINE WITH WEST WINDS OF 20 MPH TO CREATE CRITICAL FIRE WEATHER CONDITIONS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE WEDNESDAY AND THURSDAY MAINLY ACROSS NORTHERN SECTIONS OF WYOMING. THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING FREQUENT LIGHTNING...BRIEF HEAVY RAIN...SMALL HAIL...AND WIND GUSTS TO 45 MPH. SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. TRIW
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2006Every state in 2006This day in weather historyWarnings in Wyoming, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5529578.